Beta blockers (Inderal) and nocturnal hallucinations

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

theswan
Regular Member


Date Joined Nov 2005
Total Posts : 218
   Posted 2/24/2011 5:51 PM (GMT -6)   
I'm not new to healingwell just this forum and need help
 
My pulse was 140 at rest and would not come down. My doctor started Inderal XL and shortly later I began to have visual issues at night as I awake quite often due to pain.
Each time I awoke, things seemed closer then usual. My clock etc would seem like I could tough it but when I tried, it was much further away.
This got worse until now a few months later, I'm seeing outright hallucinations. Each time i awake it is either an object or more recently, (gonna sound crazy) teddybears! and rabbitts. my doc said to stop the Inderal and come in to the office.
He said he would put me on Toparol XL but that is also a beta blocker!
 
Any suggestions as to a safer beta blocker? I'm scared they all may cause this distressing hallucination problem
 
by the way, if I leave light on, they do not appear and do not come at all during the day. Also not crazy (well anymore then most lol)
 
Gllen AKa Billpilgram

theswan
Regular Member


Date Joined Nov 2005
Total Posts : 218
   Posted 2/24/2011 8:08 PM (GMT -6)   
I guess this situation is unique to me-will find out more at MD's tommorow
 
Glen AKA Billypilgram

potty girl
Veteran Member


Date Joined Dec 2006
Total Posts : 835
   Posted 2/24/2011 10:38 PM (GMT -6)   
Hi, just wanted to drop a line. I take metoprolol tartrate 25 mg two times a day. the only problem I had with this one is it caused me to have really bad nightmares, several times a night for about 6 months. Ive been on it now sense 2003 and I still have very vivid nightmares but not very often. It is the only one I have ever taken so cant comment on the other ones. hope things get better for you soon.

Rona

stkitt
Elite Member


Date Joined Apr 2007
Total Posts : 32602
   Posted 2/25/2011 6:44 PM (GMT -6)   
Hey there Glen,
 
I am so sorry I was not available last night to help you out but I am glad to see  Rona was here to support you.
 
I take Inderal and have for years.  One of the side effect is hallucinations which you have found out.  I use it for a familial hand tremor.
 
I read your post from today and I am very relieved to see your physician has started you on a new medication.
 
Cartia (Diltiazem) is a  member of the group of drugs known as benzothiazepines, which are a class of calcium channel blockers, used in the treatment of hypertension, angina pectoris, and some types of arrhythmia.
 
You are now on a medication that is not related to Inderal.  I hope this one works for you and please continue to advocate for yourself - sounds like your Dr. is pretty wise.
 
Welcome to the forum.
 
Kindly,
Kitt
~~Kitt~~
Moderator: Anxiety/Panic, Osteoarthritis, GERD/Heartburn and Heart/Cardiovascular Disease.
www.healingwell.com

"If you can't change the world, change your world"

inuit
New Member


Date Joined Jun 2011
Total Posts : 1
   Posted 6/12/2011 4:50 PM (GMT -6)   
Hi Glen,

I took inderol for just two weeks (around 3 months ago) my gp prescribed them for server migraine. I had exactly the same type of hallucinations as your self: thing appearing closer - then more bizare halluciations.

Thing is...

With me...

The hallucinations never stopped. I quit taking the meds about 3 months ago (after only 2 weeks use) and I'm still having these hallucinations, I'm now taking no medication at all. My gp is sending me to a neuro pysciatrist (he must not think it's the medication that was causing them. They sound the sane as the ones you describe. It was the things appearing closer that resonated with me, and that they only happen at night. I awake with a familiar feeling and right away I see the curtain or part of the book shelf right in my face. I usually see things with wobbly or inky edges. The more bizarre hallucinations have been figures bending over the bed, little person running out of the room, worms ob the wall, spinning spider type thing made of light and strange symbols of neon light in the air. Never consistent except the fact that everything has a kind of wobbly/sketchy/inky edge and as you say Glen - things appear closer - parts of the room appear detached (from where they should be) and are right I'n your face. I usually have a kind of buzzy pins and needles type sensation with this.

Has anyone ever came across this before; long term hallucinatory side effects from short term use of this drug?

It's driving me mad. It's affecting my sleep so much as I awake with 2 or 3 of these a night (around 3 times a week) and I think it's preventing me from getting decent proper sleep as I feel so exhausted during the day - especially after one of these episodes.

Post Edited (inuit) : 6/12/2011 3:58:51 PM (GMT-6)


kazbern
Veteran Member


Date Joined May 2010
Total Posts : 8384
   Posted 6/13/2011 7:54 PM (GMT -6)   
Hey, I am not normally on this forum but I've been having visual hallucinations my whole life at bedtime and for me they are quite normal. Not fun, usually, but I'm used to them and now my husband and I just laugh at the bizarre stuff I see. I have no art hanging in my bedroom anymore because it would just freak me out. There is a name for these - they aren't that unusual - I think they are called hypnagogic if they happen just as you fall asleep, and hypnopompic if they happen as you awaken. Look it up on Wikipedia. I don't think they are something to worry about, even if they are annoying.
*******************
48 yrs old, IBD diagnosis in spring '01. Proctitis, gastritis, ileitis.
Currently taking Pentasa (3g/day), Sulfazine (1.5 g/day), Prevacid, folic acid, vit. D (2K iu), flax seed oil (2 tsp/day), mesalamine enema as needed.

EmilyGrace88
New Member


Date Joined Dec 2011
Total Posts : 1
   Posted 12/6/2011 12:02 PM (GMT -6)   
This is especially for kazbern and Inuit. I joined this forum to respond to your posts. I, too, have had these nocturnal hallucinations all my life. They got worse when, in my 20s, I started taking Inderal to deal with my migraines which I later realized were triggered by birth control. I stopped all medicines and things got better. A decade or so later the migraines became troublesome again. Topomax worked great but I had to stop that for glaucoma related reasons. Then I started taking Inderal again. It had a different name, propranolol, so I didn't recognize it as Inderal at first. It helped with the headaches, and so I have stuck with it, but the hallucinations have been worse. Like kazbern I have had these a lot, even as a kid, but they went away for a time and seem much more frequent with Inderal. They used to scare me to death (and drive my husband crazy), but now we just grin knowingly and go back to sleep. If I could, I would take Topomax, but without that option, I prefer the odd hallucinations over migraines so I may stick with propranolol/Inderal. (By the way, I have noticed a big jump in hallucinations at night when I drink alcohol, even just a drink or two, so keep that in mind.)
Best wishes!

- woman in her 40s, talks in her sleep, depression in full remission for many years, otherwise healthy. Taking Cymbalta, propranolol, and birth control.

shopgirl1971
New Member


Date Joined Dec 2011
Total Posts : 11
   Posted 12/22/2011 1:56 PM (GMT -6)   
This is my first post on the forum. I have been reading for some time since I was put on hypertension medication. I have been on Bystolic the past month and have had issues with insomnia. Thankfully, this appears to be letting up and I am almost back to a full night's sleep.

I have not had hallucinations. However, a possible side effect are vivid, sometimes violent, nightmares. I experienced this only one night. (Thank goodness!) It is slightly embarrassing, but I dreamed of being attacked by zombie cats. I know that sounds funny, but it was incredibly real! My rational mind knows this is understandable since I was watching a zombie show when I fell asleep with my cat lounged across my legs. It was extremely real for someone that usually says in her dreams, "I know this is s dream." It is a little disconcerting for a hypertension medication to have this effect, but I felt comforted when I read that other people were having some fairly wild dreams too.

garcimore
New Member


Date Joined Mar 2015
Total Posts : 1
   Posted 3/21/2015 6:38 PM (GMT -6)   
hi
i took propanolol too, had hallucinations, but weren't visuals, sounds and voices
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, August 19, 2018 9:57 PM (GMT -6)
There are a total of 2,994,563 posts in 328,145 threads.
View Active Threads


Who's Online
This forum has 161285 registered members. Please welcome our newest member, LibertyCalls.
291 Guest(s), 7 Registered Member(s) are currently online.  Details
clo2014, Goldensundrop, Dogdays, BillyBob@388, Pratoman, Saipan Paradise, Mamatomypeas